No...it just comes from CFIDS now!
I was on such a wonderful roll last week with finally getting back in action and writing posts. But after this weekend, I feel as if getting back to square one would be an improvement on things. Always first with the bad news in order to get it out of the way: I ended up in the ER on Saturday for multiple problems. The good news: I didn't need to go there in an ambulance! Glory be: I almost feel as if I were letting the neighbors down by not having provided them with some entertainment - but then I remember we all have cable.
Incredibly, the hospital staff was polite, concerned and ran many tests. Perhaps it helped that my normal BP at home on bed rest runs a high of up to 90/70 but in pain at 120/80 (as documented by the hospital computer, yay!) yet in the ER it was a whopping 151/90. I was immediately given medication for nausea. When I got to the point that my pain was so severe that I couldn't hold back the tears and asked for pain medication, they immediately gave me IV pain meds which were documented as working. Unfortunately, for the first time ever, the Demerol didn't touch the pain. A couple of hours later, another dose was given and I felt relief for a moment then nothing. This scared me. I don't like to think that I'm getting worse, overall, in my CFS/ME saga.
After much testing we were able to establish that I wasn't dying - or not anytime soon. We were lucky on the one hand to find "nothing." However, we were still stuck with most of the same symptoms, some getting worse, some remaining the same, and only one better but that's because I'm on complete and total bed rest.
Ah, but I'm missing the "why" I went to the ER in the first place! How foolish of me. OK, now get this. I do hope those of you not ill with Chronic Fatigue Syndrome and/or fibromyalgia are sitting down and those of you who are ill, are lying down. We don't want anyone passing out because of my earth-shattering news. (Yes, I do hope that you know this is meant to be humorous and not a case of being totally self-absorbed!) So, drums and trumpets, please!
I got so bloated and swollen that I was afraid I was "getting" anasarca again. Those of you not familiar with the term, don't feel badly. I think you really only know the term if you, or a close loved one, has had it. Even most of the staff at the hospital weren't familiar with the term and I had to keep repeating the word as I was asked, "Ana-what?"
Basically, anasarca is generalized massive edema, a fluid build-up in the tissues. It differs from regular edema in that the person gets extremely swollen all over. It's also most common in patients with heart failure, renal failure and those who are extremely ill.
Yeah, not fun and yeah, a bit scary - especially when I was told that I had to get two blood transfusions a couple of years ago. There was fluid around all my vital organs: the heart, the lungs and so forth - pretty heady stuff. I'd blown up like the Pillsbury Doughboy in less than three days, putting on 50 lbs in that amount of time and wouldn't stop accumulating fluid, on death's door, literally, as all my organs started to shut down. However, after the transfusions, it was quickly under control and I had water leaking out of every part of me that can leak, for months - including my ears.
He was much cuter than me!
Well, I've been swollen and bloated. I actually took pictures of my feet but they are just too gross to put up. (See, I do have some self-restraint!) In fact, I couldn't find anything in the closet that would fit, finally hauling out a long dress which was all stretch, so tight it made me look like a cheap hooker. When I tried to find shoes hubs suggested, "just put your Uggs on!" and I croaked out "are you nuts?" After trying on about ten pairs of shoes (how I wish I were exaggerating) I went with the Uggs in the back of the closet. Hubs had to haul them out himself since my swollen body couldn't do much bending and we had trouble getting those on! In the ER I was so embarrassed that I told the doctor that I wasn't actually crazy - that Uggs were created in Australia so that those on the sandy beaches of Sydney would be more comfortable playing volleyball. She looked at me like I was nuts - and who could blame her? I don't think her opinion of me changed much when I asked if her last name was Hungarian. Vhaaaaattt, folks? It's a legitimate question. I like to know these things. I'm always curious.
Back to the why I was there. I was so happy that someone finally knew what anasarca was. That made the doc OK in my book. My other symptoms were heavy, profuse sweating - like turning-off-the-shower-before-the-towel wet. A migraine yet again. And great numbness in my left side affecting ear down through arms and hands, the left leg and foot, getting worse every day. An EKG was run, blood taken, urine analysis, x-ray ... all of it. Nothing was found to explain the symptoms, though much was ruled out.
So, this was the bad news in the sense that I was stuck without a diagnosis, but it was nonetheless reassuring in the sense that an ER is there to rule out the stuff that will make you drop dead immediately. (Not too blunt, am I?) The stuff that is chronic really should be explored by a physician who knows you and if he can't find out what's wrong, then he sends you on to a specialist. That's how the system works and as long as everyone is playing by the rules, I'm fine. I was greatly relieved that I didn't have pneumonia. (Whoops: I didn't mention the congestion, etc., did I? Well, too much going on!) I was relieved I wasn't in the midst of a heart attack. I may have seemed like a hypochondriac but that episode of having pneumonia for two months last year and discovering it only because of a routine chest x-ray before surgery kind of made me realize that I needed to get to the bottom of things sooner rather than later.
So, where do we stand now? My rheumy thinks the sweating may be something "subtle." I wanted to know: in what world is sweating so profusely-that-you're-pouring-down-water-and-can't-move-in-bed-because-you're-so frozen and feel as-if-your-guts-are-falling-out and finally resort to pain pills for something that isn't pain per se, but is just feeling like you-might-die-and-very-much-wish-you-could, be normal or "subtle." Well, it may be that I'm in withdrawal from the Cybalta and/or the trazadone.
Yes, it was my decision to get off the Cybalta without tapering. (See this post for more on my Cymbalta adventure.) We all agreed that I hadn't been on it long enough to have things get too tough - though due to weird circumstances I had taken it longer than I wanted. My doctors observed that I don't appear to have an "addictive personality." That is, I've never had any withdrawal from any other medications over the past 26 years - I'd started on medications only after I'd been officially diagnosed with CFIDS and fibromyalgia, therefore I write 25 and not 37 years. And so after discussing the mechanisms of how Cymbalta and trazadone tapering off works differently form the way nicotine and opioid withdrawal might work, if I felt OK with stopping suddenly, to go for it. I don't like to draw things out and went off cigarettes cold turkey without any problems after smoking for a few years. (Do I sound defensive if I say do you have any idea how much reading and writing is done as an English literature student? LOL!) I took up smoking once my kids were older and then again stopped cold turkey almost three years ago and had no problems - other than more pain in general that still hasn't stopped. But the smoking is another story. I've never had opioid withdrawal at all, knock on wood.
At any rate, yesterday was truly hell and I hope that I'm over the worst of it. I slept last night after a dreadfully long day full of severe nausea, lessening numbness, moderate migraine and sweats out the wazoo - my bedding was more drenched than ever, something I thought to be impossible.
My rheumy said that we can all hope that it's withdrawal symptoms and not anything more "serious," so I'll hold out for a bit longer. Hallelujah for the no sweats upon waking up this morning, just a bit this morning with sweats every once in a while which I can take. The shaking is gone for the most part. No migraine, only a bit of a headache that I can tolerate. My hands are only slightly swollen. Yeehaw!
I also want to know in what world is opioids considered addictive and Cymbalta and other such medications not? But that's for another post.
Do you agree with my rheumy and think what I'm going through now might be withdrawal from the Cymbalta and trazadone?
As always, hoping everyone out there is feeling their best, only better! Ciao and paka!
(Did you enjoy this post? Please subscribe to my blog and you'll never miss anything again! It's easy: see the directions on the right-hand corner of this page. And BTW: I'll never sell, share or rent your contact information. I don't even know where to find it, so that's a firm promise!)